CHICAGO — A second probable case of fungal meningitis associated with the use of an injected steroid medication has been reported in Illinois, according to the Illinois Department of Public Health.
Like the state's first probable case reported in October, the second person to fall ill is a Chicago resident who received an epidural injection from one of three tainted lots of methylprednisolone acetate recalled by New England Compounding Center, commonly referred to as NECC.
The patient received the injection of one of three APAC Centers for Pain Management in the Chicago area that received the recalled NECC medication, according to IDPH.
The patient received the injection between May 21 and Sept. 26 and is undergoing more testing and treatment, health officials said.
As of Friday, there have been 404 people sickened and 29 deaths in 19 states linked to the outbreak, according to the Centers for Disease Control and Prevention.
The state health department continues to warn anyone who has received an epidural steroid injection to call a doctor immediately if the following symptoms occur: fever, headache, a stiff neck, sensitivity to light, new numbness and weakness and slurred speech.